Virginia, 2010Hail and Damaging Winds in Virginia, July 29, 2010
July 29, 2010 · NWS AKQ · 28 events in 11 counties and zones
Scattered severe thunderstorms in advance of a cold front produced damaging winds and large hail across portions of central and eastern Virginia.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $60,000
- Crop damage
- None recorded
- Events
- 28
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered severe thunderstorms in advance of a cold front produced damaging winds and large hail across portions of central and eastern Virginia.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jul 29, 2:10 PM EST, 1 hour 38 minutes earlier.
Area forecast discussion, Jul 29, 2:10 PM EST, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
310 PM EDT THU JUL 29 2010
.SYNOPSIS...
A COLD FRONT WILL DROP SOUTH ACROSS THE REGION THROUGH TONIGHT.
HIGH PRESSURE WILL BUILD INTO THE MID ATLANTIC REGION FROM THE
NORTH FRIDAY AND SATURDAY...THEN BECOME CENTERED OFF THE SOUTHERN
NEW ENGLAND COAST SATURDAY NIGHT INTO EARLY NEXT WEEK.
&&
.NEAR TERM /THROUGH TONIGHT/...
SURFACE COLD FRONT IS CURRENTLY MOVING INTO NORTHERN VA/CENTRAL
MD. ALONG/AHEAD OF THE FRONT...SCATTERED THUNDERSTORMS CONTINUE TO
DEVELOP AND PUSH SOUTHEASTWARD FROM NORTHERN VA EASTWARD TO THE
LOWER EASTERN SHORE. A LARGE PORTION OF OUR AREA...CENTRAL VA TO
THE LOWER EASTERN SHORE REMAINS IN A SVR TSTM WATCH UNTIL 7PM. AS
THE FRONT CONTINUES TO PROGRESS SOUTHWARD THROUGH THIS
EVENING...WILL SEE A LARGER CONCENTRATION OF TSTMS DEVELOP
SOUTHWARD INTO OUR CWA. SO FAR CONVECTION LOOKS LIKE IT WILL BE
MOST PRONOUNCED EAST OF THE I-95 CORRIDOR...WITH RICHMOND AND
POINTS SOUTHWEST OF KRIC BEING IN THE RIP-OFF ZONE DUE TO MORE OF
A DOWNSLOPE COMPONENT TO THE LOW-LEVEL FLOW. THERE IS PLENTY OF
LOW-LEVEL MOISTURE/INSTABILITY IN PLACE ACROSS THE REGION THIS
AFTERNOON/EVENING WHICH WILL ALLOW TSTMS TO CONTINUE TO DEVELOP
ALMOST ANYWHERE. HOWEVER...THE BEST OPPORTUNITY FOR SEVERE WX WILL
REMAIN OVER OUR NORTHERN ZONES INTO THE LOWER EASTERN SHORE WHERE
DYNAMICS ARE BETTER IN VICINITY OF THE COLD FRONT. HAVE HIGHEST
POPS THROUGH SUNSET FROM THE NORTHERN/MIDDLE PENINSULA EASTWARD
INTO THE LOWER EASTERN SHORE...THEN ACROSS ALL OF EASTERN
VA/NORTHEAST NC BETWEEN 00Z-06Z FRI AS THE FRONT PASSES.
THE COLD FRONT WILL PUSH WELL SOUTH OF OUR CWA BY 12Z FRI. BASED
ON THE LATEST MODEL PROJECTIONS HAVE CONTINUED TO LINGER POPS OVER
E/SE AREAS (ESPECIALLY THROUGH 06Z). EXPECTING QUICK CLEARING
BEHIND THE FRONT LATE TONIGHT/EARLY FRI AM AS THE HIGH BUILDS IN
FROM THE OH VLY. LOWS TONIGHT WILL BE IN THE MID-60S IN THE
EASTERN PIEDMONT TO MID-70S IN SE VA/NE NC.
&&
.SHORT TERM /FRIDAY THROUGH SUNDAY/...
FRIDAY...
HIGH PRESSURE OVER THE REGION WILL ALLOW FOR DRY WEATHER...EXCEPT
FOR MAYBE A STRAY SEABREEZE INDUCED SHWR/TSTM OVER NE NC. NOT TOO
CONFIDENT ABOUT THAT POSSIBILITY...SO HAVE ONLY GHOSTS POPS
(<15%). HIGH TEMPS WILL DROP BACK SLIGHTLY INTO THE 80S TO NR 90
ON FRIDAY AS MODEL THICKNESSES LOWER IN THE WAKE OF THE COLD
FRONT.
SATURDAY...
HIGH PRESSURE SLIDES EASTWARD OFF THE MID-ATLANTIC
COAST BY LATE IN THE DAY. WITH THE HIGH TO OUR EAST...THE
LOW-LEVEL FLOW WILL TURN MORE TO THE SOUTH...EXCEPT REMAINING E OR
SE AT THE COAST. THIS WILL USHER SOME MOISTURE/CLOUDS UP FROM THE
CAROLINAS...PARTICULARLY INTO OUR WESTERN ZONES NEAREST THE
MTNS/FOOTHILLS. AT THIS POINT...IT APPEARS ANY TSTMS THAT DEVELOP
WILL REMAIN CONFINED TO THE MTNS/FOOTHILLS AND THUS HAVE ONLY ISOLATED
POPS IN THE AFTERNOON ACROSS OUR EXTREME WESTERN COUNTIES. WHAT WE WILL
SEE IS AN INCREASE IN CLOUD COVER THROUGH THE DAY. HIGHS WILL BE
IN THE UPPER 80S/LOW 90S.
SUNDAY...
MODELS SHOW A SHORTWAVE TROUGH PASSING THROUGH THE MID-ATLANTIC
REGION ON SUNDAY...WITH A FAIRLY DECENT MOISTURE TAP FROM THE
SOUTH. MODELS ARE PICKING UP ON A GOOD POSSIBILITY OF SHRS/TSTMS
THAT DAY...BUT DO NOT WON'T TO GO OVERBOARD ATTM. HAVE CONTINUED
WITH SOLID CHC POPS (30-40%) ALL AREAS ON SUNDAY. TEMPS WERE ALSO HELD
BELOW 90 DEGREES ALL AREAS DUE TO THE EXCESSIVE CLOUD COVER AND
GOOD CHANCE OF PRECIP.
&&
.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
LATEST 12Z RUNS OF THE GFS/ECMWF REMAIN SIMILAR IN THE OVERALL MID
LVL PATTERN ALTHOUGH WITH THE ECMWF CONTINUING TO BE MUCH MORE
AMPLIFIED BY MON/TUE WHEN IT DEVELOPS A CUTOFF LOW OFF THE VA/NC
COAST. EVEN THOUGH THIS SEEMS UNUSUAL FOR LATE JULY...THE GFS HAS
TRENDED TWDS THE ECMWF IN THIS REGARD...AND THE ECMWF HAS BEEN
FAIRLY CONSISTENT WITH THIS OVER ITS PAST SEVERAL RUNS (AND HAS
PERFORMED WELL THUS FAR THIS SUMMER). HAVE THERFORE FAVORED A
SOLN A BIT CLOSER TO THE ECMWF. SAT NGT...BUMPED POPS UP TO CHC
FOR THE PIEDMNT/SCHC FARTHER EAST AS BOTH MODELS SHOW GOOD
OVERRUNNING/700-850MB WAA PATTERN AND SE FLOW AT THE SFC (IF
TRENDS CONTINUE POPS WILL NEED TO BE INCREASED FURTHER). HAVE
BROAD-BRUSHED 12-HR POPS OF 30-40% CHANCES FOR SHWRS/TSTMS
SUNDAY/SUNDAY NGT/AND AGAIN MON. THIS IS ABOVE CL IMO FOR A
CHANGE...COULD WE BE SEEING A SIGNIFICANT PATTERN SHIFT? HAVE ALSO
UNDERCUT MEX GDNC HIGH TEMPS BY ABOUT 5 F DUE TO MORE CLOUDS AND
ELY FLOW...THIS YIELDS HIGH MAINLY IN THE MI-UPR 80S AS OPPOSED TO
THE LWR 90S ADVERTISED BY THE MEX NUMBERS.
THE BROAD AREA OF LOW PRESSURE AND THE MID/UPR LVL LOW SHOULD BE EAST
OF THE AREA BY TUE (ECMWF IS PROBABLY A BIT TOO SLOW AND AMPLIFIED)...SO
HAVE THEN DIMINISHED POPS TO <20% AND EXPECT TO SEE TEMPERATURES
WARM BACK INTO THE 90S OVER THE INTERIOR.
&&
.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
CURRENTLY VFR AT ALL TAF SITES. AS COLD FRONT NEARS EXPECT
THUNDERSTORMS TO DEVELOP NORTH AND WEST THEN MOVE TO THE SOUTH AND
EAST. THUNDERSTORMS THAT IMPACT TAF SITES COULD BRINGS STRONG
WINDS...HEAVY RAIN...AND LOWERED CEILINGS AND VISIBILITIES.
CONDITIONS COULD APPROACH MVFR OR IFR IN STRONGER STORMS.
THE COLD FRONT IS EXPECTED TO PASS THROUGH THE AREA LATE THIS
EVENING SHIFTING THE WINDS FROM THE SW TO THE N. FOG COULD BE AN
ISSUE FRIDAY MORNING IF ANY TAF SITES RECEIVE RAIN TODAY AND HAVE
LIGHT/CALM WINDS OVERNIGHT. VFR CONDITIONS WILL EXIST AS HIGH
PRESSURE TAKES OVER ON FRIDAY. ANOTHER SYSTEM COULD IMPACT THE AREA
SATURDAY NIGHT.
&&
.MARINE...
FAIRLY WEAK GRADIENT IN SW FLO AHEAD OF THE COLD FRONT THIS
AFTN/ERLY EVENG. MODELS NOT SHOWING MUCH WIND IN THE WAKE OF THE
COLD FRONT FRI MRNG...BUT THIS IS PROBABLY UNDERDONE CONSIDERING
THE FAVORABLE THERMODYNAMIC SETUP WHEN 850MB TEMPS DROP OFF TO
14-16C AND MIXING INCREASES. TOO EARLY FOR ANOTHER ROUND OF
FLAGS...AS WILL CAP NE WNDS AT 15 KT IN THE BAY AND 15 TO 20 KT AT
THE CST ERLY FRI...AS HI PRES BLDS IN FM THE NNE. BEYOND THIS...A
FAIRLY QUIET PATTERN LATER FRI INTO SAT...AS SFC HI BLDS OVR THE
NE STATES/NEAR MID ATLC. MORE UNCERTAIN FOR SUN/MON AND MODELS
SEEM TO BE NARROWING IN ON A SOLN THAT DEPICTS SFC HI OFF THE NEW
ENGLAND CST...AND AT LEAST A TROF OF LO PRES MOVNG INTO AND ACRS
THE AREA...RESULTING IN SE OR S FLO MAINLY LESS THAN 15 KT.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...NONE.
&&
SYNOPSIS...JDM
NEAR TERM...JDM
SHORT TERM...JDM
LONG TERM...LKB
AVIATION...DAP
MARINE...LKB
Hazardous weather outlook, Jul 29, 11:31 AM EST, 4 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
1231 PM EDT THU JUL 29 2010
MDZ021>025-VAZ048-049-060>064-066>078-080>086-089-090-099-100-301645-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
FLUVANNA-LOUISA-PRINCE EDWARD-CUMBERLAND-GOOCHLAND-HANOVER-CAROLINE-
LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-CHESTERFIELD-HENRICO-KING WILLIAM-
KING AND QUEEN-ESSEX-WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER-
DINWIDDIE-PRINCE GEORGE-CHARLES CITY-NEW KENT-GLOUCESTER-MIDDLESEX-
MATHEWS-SURRY-JAMES CITY-ACCOMACK-NORTHAMPTON VA-
1231 PM EDT THU JUL 29 2010
...SEVERE THUNDERSTORM WATCH 548 IN EFFECT UNTIL 7 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...INTERIOR
SOUTHEAST VIRGINIA...SOUTH CENTRAL VIRGINIA...THE EASTERN SHORE OF
VIRGINIA...THE MIDDLE PENINSULA OF VIRGINIA...THE NORTHERN NECK OF
VIRGINIA...THE PENINSULA OF SOUTHEAST VIRGINIA AND THE PIEDMONT OF
CENTRAL VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SEVERE THUNDERSTORM WATCH.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS.
NCZ012>017-030>032-102-VAZ065-079-087-088-091>098-301645-
NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-
BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK-MECKLENBURG-BRUNSWICK-
GREENSVILLE-SUSSEX-YORK-SOUTHAMPTON-ISLE OF WIGHT-
NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-SUFFOLK-CHESAPEAKE-
VIRGINIA BEACH-
1231 PM EDT THU JUL 29 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL NORTHEAST NORTH
CAROLINA...INTERIOR NORTHEAST NORTH CAROLINA...THE NORTHERN OUTER
BANKS OF NORTH CAROLINA...INTERIOR SOUTHEAST VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTH HAMPTON ROADS VIRGINIA AND THE PENINSULA
OF SOUTHEAST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS
AFTERNOON AND EVENING AHEAD OF AN APPROACHING COLD FRONT. A FEW
STRONG TO POTENTIALLY SEVERE STORMS ARE POSSIBLE...CAPABLE OF
PRODUCING DAMAGING WIND GUSTS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ630-631-650-652-654-301645-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT TO
20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT TO 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT TO
20 NM-
1231 PM EDT THU JUL 29 2010
...SEVERE THUNDERSTORM WATCH 548 IN EFFECT UNTIL 7 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE
BAY...THE SOUTHERN CHESAPEAKE BAY AND THE MID ATLANTIC COASTAL
WATERS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SEVERE THUNDERSTORM WATCH.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS.
ANZ632-633-656-658-301645-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY VA-
CURRITUCK SOUND-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT TO
20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT TO
20 NM-
1231 PM EDT THU JUL 29 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHERN CHESAPEAKE
BAY...THE MID ATLANTIC COASTAL WATERS AND CURRITUCK SOUND.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON
AND EVENING AHEAD OF AN APPROACHING COLD FRONT. STRONG GUSTY WINDS
ARE POSSIBLE WITH ANY THUNDERSTORM.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 29, 2:38 PM EST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
338 PM EDT THU JUL 29 2010
MDZ021>025-292030-
DORCHESTER MD-INLAND WORCESTER MD-MARYLAND BEACHES MD-SOMERSET
MD-WICOMICO MD-
338 PM EDT THU JUL 29 2010
...STRONG THUNDERSTORMS CONTINUE OVER THE LOWER MARYLAND EASTERN
SHORE WITH ADDITIONAL THUNDERSTORMS APPROACHING FROM THE WEST...
WIND GUSTS TO 40 MPH...HEAVY RAIN...AND FREQUENT CLOUD TO GROUND
LIGHTNING ARE EXPECTED IN THE PATH OF THESE STORMS. IF YOU HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO
A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS
UNTIL THE STORMS HAVE PASSED.
LAT...LON 3803 7523 3803 7527 3823 7516 3801 7539
3795 7605 3823 7607 3852 7635 3854 7634
3850 7633 3863 7629 3857 7604 3870 7584
3865 7571 3846 7570 3845 7509 3836 7509
3845 7505
ZIMMERMANSpecial weather statement, Jul 29, 2:38 PM EST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
338 PM EDT THU JUL 29 2010
VAZ049-292015-
LOUISA VA-
338 PM EDT THU JUL 29 2010
...STRONG THUNDERSTORM MOVING ACROSS LOUISA COUNTY...
AT 337 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER BOSWELLS TAVERN...OR ABOUT 7 MILES WEST OF
LOUISA...MOVING EAST AT 20 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR
BYRD MILL AT 345 PM EDT...LOUISA AT 355 PM EDT...LOUISA AIRPORT AT
400 PM EDT...MINERAL AT 410 PM EDT...CUCKOO...AND...PENDLETON AT 415
PM EDT.
EXPECT WIND GUSTS TO 40 MPH...FREQUENT LIGHTNING AND LOCALLY HEAVY
RAINFALL IN THE PATH OF THESE STORMS. THE RUNOFF FROM THE RAINFALL
MAY RESULT IN PONDING OF WATER ON ROADWAYS.
LAT...LON 3813 7819 3814 7817 3814 7815 3804 7775
3803 7773 3783 7794 3786 7799 3790 7803
3794 7815 3799 7825
44Special weather statement, Jul 29, 3:08 PM EST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
408 PM EDT THU JUL 29 2010
VAZ048-292045-
FLUVANNA VA-
408 PM EDT THU JUL 29 2010
...STRONG THUNDERSTORM APPROACHING FLUVANNA COUNTY...
AT 407 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES WEST OF LAKE MONTICELLO...OR ABOUT 13
MILES WEST OF PALMYRA...MOVING SOUTHEAST AT 20 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR ANTIOCH...AND...NAHOR AT 425 PM EDT...
CUNNINGHAM AT 435 PM EDT...CENTRAL PLAINS AT 440 PM EDT...COHASSET AT
445 PM EDT.
EXPECT WIND GUSTS TO 40 MPH...FREQUENT LIGHTNING AND LOCALLY HEAVY
RAINFALL IN THE PATH OF THESE STORMS. THE RUNOFF FROM THE RAINFALL
MAY RESULT IN PONDING OF WATER ON ROADWAYS.
LAT...LON 3801 7831 3798 7824 3795 7820 3794 7814
3790 7807 3782 7812 3769 7824 3771 7832
3773 7836 3773 7838 3780 7850
44Special weather statement, Jul 29, 3:13 PM EST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
413 PM EDT THU JUL 29 2010
NCZ013>017-030>032-292115-
BERTIE NC-CAMDEN NC-CHOWAN NC-GATES NC-HERTFORD NC-PASQUOTANK
NC-PERQUIMANS NC-WESTERN CURRITUCK NC-
413 PM EDT THU JUL 29 2010
...THUNDERSTORMS MOVING OVER NORTHEAST NORTH CAROLINA...
SLOW MOVING THUNDERSTORMS ARE OCCURRING AND DEVELOPING OVER
NORTHEAST NORTH CAROLINA THIS AFTERNOON. EXPECT FREQUENT CLOUD TO
GROUND LIGHTNING AND HEAVY RAINFALL WITH THESE STORMS. PONDING OF
WATER ON ROADWAYS AND FLOODING OF LOW LYING AND FLOOD PRONE AREAS IS
ALSO POSSIBLE. IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS
REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED.
LAT...LON 3607 7733 3647 7708 3655 7717 3655 7591
3654 7601 3611 7579 3607 7579 3629 7615
3628 7620 3619 7607 3615 7606 3623 7632
3612 7658 3600 7655 3626 7670 3593 7670
3581 7689
ZIMMERMANSpecial weather statement, Jul 29, 3:24 PM EST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
424 PM EDT THU JUL 29 2010
VAZ048-049-062>064-069-071-292115-
CAROLINE VA-FLUVANNA VA-GOOCHLAND VA-HANOVER VA-HENRICO VA-LOUISA
VA-POWHATAN VA-
424 PM EDT THU JUL 29 2010
...STRONG THUNDERSTORMS MOVING INTO CENTRAL VIRGINIA...
AT 423 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM KINGS DOMINION TO 6 MILES NORTHWEST OF
HADENSVILLE...OR FROM 5 MILES NORTH OF ASHLAND TO 6 MILES NORTHWEST
OF HADENSVILLE...MOVING SOUTH AT 15 MPH. THE STRONG THUNDERSTORMS
WILL BE NEAR...
TABSCOTT AROUND 430 PM EDT...
ORCHID AROUND 435 PM EDT...
HADENSVILLE AROUND 440 PM EDT...
ASHLAND AROUND 445 PM EDT...
STAGE JUNCTION AROUND 450 PM EDT...
ELMONT AROUND 455 PM EDT...
EXPECT WIND GUSTS TO 40 MPH...FREQUENT LIGHTNING AND LOCALLY HEAVY
RAINFALL IN THE PATH OF THESE STORMS. THE RUNOFF FROM THE RAINFALL
MAY RESULT IN PONDING OF WATER ON ROADWAYS.
LAT...LON 3791 7807 3791 7738 3755 7750 3770 7810
3771 7810 3774 7815 3774 7819 3773 7820
44Special weather statement, Jul 29, 3:41 PM EST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
441 PM EDT THU JUL 29 2010
MDZ021>024-292130-
DORCHESTER MD-INLAND WORCESTER MD-SOMERSET MD-WICOMICO MD-
441 PM EDT THU JUL 29 2010
...STRONG THUNDERSTORMS CONTINUE ACROSS THE LOWER MARYLAND EASTERN
SHORE...
AT 440 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM HEBRON TO 9 MILES WEST OF DEAL
ISLAND...OR FROM FRUITLAND TO 19 MILES NORTHWEST OF
CRISFIELD...MOVING SOUTHEAST AT 15 MPH. THE STRONG THUNDERSTORMS
WILL BE NEAR... SALISBURY AROUND 450 PM EDT...
FRUITLAND AROUND 455 PM EDT...
PRINCESS ANNE AROUND 510 PM EDT...
WESTOVER AROUND 525 PM EDT...
CRISFIELD AROUND 540 PM EDT...
SNOW HILL AROUND 545 PM EDT...
EXPECT WIND GUSTS TO 40 MPH...FREQUENT LIGHTNING AND LOCALLY HEAVY
RAINFALL IN THE PATH OF THESE STORMS. THE RUNOFF FROM THE RAINFALL
MAY RESULT IN PONDING OF WATER ON ROADWAYS.
LAT...LON 3791 7588 3798 7591 3799 7606 3805 7601
3799 7591 3806 7582 3807 7589 3813 7584
3814 7598 3807 7602 3825 7609 3829 7602
3815 7602 3822 7585 3829 7600 3834 7591
3828 7593 3846 7568 3820 7529
44Event by event
24 thunderstorm wind, 2 lightning, 1 funnel cloud, 1 hail. Local standard time, as filed.
Thunderstorm Wind, Hanover
- When
- July 29, 3:48 PM EST
- Where
- Hanover County, 0.88 mi NW of Hylas
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 37.710, -77.640
Trees were downed near the intersection of Pouncey Tract Road and Ashland Road.
Lightning, Henrico
- When
- July 29, 4:05 PM EST
- Where
- Henrico County, 0.88 mi SW of Quioccasin
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 37.590, -77.590
Lightning struck an elderly care home along Gaskins Road leading to an evacuation of the building.
Thunderstorm Wind, Henrico
- When
- July 29, 4:10 PM EST
- Where
- Henrico County, 0.55 mi E of Short Pump
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 37.650, -77.610
Numerous trees were downed at the intersection of Broad Street and Parham Avenue.
Thunderstorm Wind, Richmond
- When
- July 29, 4:15 PM EST
- Where
- Richmond County, 46.91 mi WSW of Wellford
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 37.580, -77.540
Trees were downed on Gaskins Road and at the intersection of Pemberton and Route 64.
Thunderstorm Wind, Amelia
- When
- July 29, 4:20 PM EST
- Where
- Amelia County, 1.3 mi ENE of Amelia Hill Top Arpt
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 37.430, -77.930
Trees were downed and there was some damage to homes in the Dykeland Road area.
Funnel Cloud, Norfolk (C)
- When
- July 29, 4:23 PM EST
- Where
- Norfolk (C) County, 4.39 mi ENE of Norfolk
- Reported by
- Official NWS Observations
- Coordinates
- 36.900, -76.200
Funnel cloud was reported by contract observer.
Thunderstorm Wind, Virginia Beach (C)
- When
- July 29, 4:24 PM EST
- Where
- Virginia Beach (C) County, 0.89 mi SW of Oceana
- Measured
- 51 kt (59 mph) measured gust
- Property damage
- $1,000
- Reported by
- ASOS
- Coordinates
- 36.820, -76.030
Wind gust of 51 knots (59 mph) was measured at NTU.
Thunderstorm Wind, Chesterfield
- When
- July 29, 4:25 PM EST
- Where
- Chesterfield County, 1.1 mi E of Bon Air
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 37.520, -77.550
Tree was downed on Jahnke Road.
Thunderstorm Wind, Richmond
- When
- July 29, 4:30 PM EST
- Where
- Richmond County, 45.27 mi WSW of Wellford
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 37.530, -77.470
Large tree was downed on Monument Avenue.
Thunderstorm Wind, Chesterfield
- When
- July 29, 4:30 PM EST
- Where
- Chesterfield County, 3.44 mi SE of Midlothian
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Trained Spotter
- Coordinates
- 37.470, -77.600
Numerous trees were downed just west of Courthouse Road and Lucks Lane. A couple of trees were downed on homes.
Hail, Virginia Beach (C)
- When
- July 29, 4:33 PM EST
- Where
- Virginia Beach (C) County, 0.89 mi SW of Oceana
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.820, -76.030
Quarter size hail was reported along Interstate 264 near the Oceana Naval Air Base.
Thunderstorm Wind, Chesterfield
- When
- July 29, 4:35 PM EST
- Where
- Chesterfield County, Bon Air
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 37.520, -77.570
Thunderstorm Wind, Chesterfield
- When
- July 29, 4:37 PM EST
- Where
- Chesterfield County, 0.69 mi S of Robious
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Trained Spotter
- Coordinates
- 37.510, -77.620
Numerous trees were downed on the corner of Courthouse and Lux Lane. Tree was also downed on a house.
Thunderstorm Wind, Chesterfield
- When
- July 29, 4:45 PM EST
- Where
- Chesterfield County, 0.55 mi E of Chester
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 37.350, -77.440
Tree was downed at the corner of Bermuda Hundred Road and Lawning Drive.
Thunderstorm Wind, Chesterfield
- When
- July 29, 4:45 PM EST
- Where
- Chesterfield County, 3.62 mi SSE of Midlothian
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Broadcast Media
- Coordinates
- 37.450, -77.630
Wind damage was reported at Southside Speedway.
Thunderstorm Wind, Chesterfield
- When
- July 29, 4:45 PM EST
- Where
- Chesterfield County, 3.44 mi SW of Beach
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 37.320, -77.650
Thunderstorm Wind, Chesterfield
- When
- July 29, 4:48 PM EST
- Where
- Chesterfield County, 5.11 mi SSE of Beach
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 37.280, -77.570
Tree was downed at River Road and Beldon Drive.
Thunderstorm Wind, Dinwiddie
- When
- July 29, 4:55 PM EST
- Where
- Dinwiddie County, 0.88 mi NE of Dewitt
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 37.040, -77.640
Thunderstorm Wind, Dinwiddie
- When
- July 29, 4:55 PM EST
- Where
- Dinwiddie County, 0.88 mi SE of Dinwiddie Gardens
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 37.190, -77.470
Trees were downed on Route 1 near Pamplin Park.
Thunderstorm Wind, Dinwiddie
- When
- July 29, 4:55 PM EST
- Where
- Dinwiddie County, 1.3 mi ENE of Dinwiddie Gardens
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 37.210, -77.460
Trees were downed near the intersection of River Road and Cox Road.
Thunderstorm Wind, Dinwiddie
- When
- July 29, 5:10 PM EST
- Where
- Dinwiddie County, 0.55 mi E of Reams
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 37.100, -77.410
Thunderstorm Wind, Dinwiddie
- When
- July 29, 5:15 PM EST
- Where
- Dinwiddie County, 2.07 mi S of Carson
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 37.000, -77.400
Tree was downed on Halligan Road.
Lightning, Henrico
- When
- July 29, 5:30 PM EST
- Where
- Henrico County, Dumbarton
- Property damage
- $10,000
- Reported by
- Broadcast Media
- Coordinates
- 37.620, -77.500
Lightning strike caused a fire which destroyed Virginia Dental Association Offices.
Thunderstorm Wind, Northampton
- When
- July 29, 5:43 PM EST
- Where
- Northampton County, 0.69 mi S of Jamesville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 37.510, -75.930
Thunderstorm Wind, Suffolk (C)
- When
- July 29, 6:30 PM EST
- Where
- Suffolk (C) County, 0.55 mi E of South Suffolk
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 36.720, -76.570
Roof was blown off a business on East Washington Street.
Thunderstorm Wind, Suffolk (C)
- When
- July 29, 6:30 PM EST
- Where
- Suffolk (C) County, 0.55 mi E of Suffolk
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 36.730, -76.570
Trees were downed at the intersection of Wilroy Road and Suburban Road.
Thunderstorm Wind, Chesapeake (C)
- When
- July 29, 6:33 PM EST
- Where
- Chesapeake (C) County, 0.89 mi NE of Deep Creek
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 36.740, -76.340
Large tree was downed on Old Mill Road.
Thunderstorm Wind, Suffolk (C)
- When
- July 29, 6:35 PM EST
- Where
- Suffolk (C) County, 1.3 mi WSW of Nansemond
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 36.760, -76.500
Large trees were downed on Route 58 near the Truck Scales.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Mississippi, July 29 to 31, 20101 death · 22 events
- Heat in Tennessee, July 29 to 31, 20101 death · 20 events
- Heat in Illinois, July 29, 20101 death · 1 event
- Hail and Damaging Wind in South Dakota, July 29, 2010$1.6 million · 2.5 in hail · 6 events
- Hail and Damaging Winds in South Dakota, July 29, 2010$1.5 million · 1 in hail · 3 events
- Tornado and Dust Storm in Arizona, July 29, 20101 injured · $64,000 · EF1 · 10 events
- Hail and Damaging Winds in North Carolina, July 29, 2010$303,000 · 1 in hail · 7 events
- Hail and Damaging Winds in North Dakota, July 29, 2010$178,000 · 2.5 in hail · 17 events
- Flash Flooding and Heavy Rain in South Dakota, July 29 to 30, 2010$250,000 · 6 events
- Lightning Strikes in Florida, July 29, 20101 injured · $45,000 · 3 events
- Damaging Winds in Tennessee, July 29 to 31, 2010$60,000 · 55 kt wind · 4 events
- Flood and Damaging Wind in North Carolina, July 29, 2010$50,000 · 50 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 253853, 253817, 253820, 253822, 253823, 253815, 253834, 253824, 253825, 253849, 253816, 253826, 253827, 253829, 253845, 253846, 253830, 253831, 253832, 253844, 253835, 253837, 253819, 253838, 253840, 253841, 253842, 253843.